Iowa, 2012

Hail in Iowa, August 15 to 16, 2012

August 15 to 16, 2012 · NWS OAX · 3 events in 3 counties and zones

Isolated severe thunderstorms developed on a cold front that pressed across eastern Nebraska and western Iowa during the evening of August 15th. The storms produced a few reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated severe thunderstorms developed on a cold front that pressed across eastern Nebraska and western Iowa during the evening of August 15th. The storms produced a few reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 15, 10:31 PM CST, 33 minutes earlier.

Area forecast discussion, Aug 15, 10:31 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1131 PM CDT WED AUG 15 2012

.AVIATION...
06Z TAFS FOR KOFK...KOMA AND KLNK.

COLD FRONT THROUGH ALL TAF SITES AT 06Z WITH CONVECTION ALONG
THE FRONT. VFR CONDITIONS EXPECTED THROUGH THE PERIOD AS HIGH
BUILDS INTO THE REGION. GUSTY NORTH WINDS THROUGH ABOUT 18Z.

&&

.PREV DISCUSSION... /ISSUED 615 PM CDT WED AUG 15 2012/

UPDATE...

SENT A QUICK UPDATE TO LOWER POPS FOR TONIGHT.

DISCUSSION...

CDFNT IS CURRENTLY MOVG SEWD THRU NE NEB...BUT THUNDERSTORM CHANCES
APPEAR TO BE DECREASING FOR THIS EVNG. ALTHOUGH OBJECTIVE ANALYSIS
INDCS THAT THE CAP IS WEAK ACROSS NORTHEAST NEBRASKA...VISIBLE SAT
IMAGERY INDCS LITTLE IN THE WAY OF SURFACED-BASED CU ALONG OR BEHIND
THE CDFNT INDCG THE SHORT RANGE MODELS MAY BE A LITTLE OVER
AGGRESSIVE IN REDUCING THE CAP. THIS COULD BE POSSIBLY THE RESULT OF
THICK SMOKE FM THE WRN US FIRES AS TEMPERATURES HAVE BEEN HELD IN
CHECK THRU THE AFTN WITH ONLY LOWER TO MID 90S OBSERVED. WE WILL
MAINTAIN A LOW CHC POP ALONG THE FNT THIS EVNG AND CONT SOME CHC
POPS OVERNIGHT BEHIND THE FNT AS THE LARGE-SCALE FORCING INCREASES
AND MAY LEAD TO SOME SHOWERS. UPDATES ALREADY SENT.

BOUSTEAD

DISCUSSION...

PRIMARY FORECAST CONCERN TONIGHT IS POTENTIAL CONVECTION DEVELOPING
ALONG A FAIRLY STRONG COLD FRONT THAT WAS LOCATED FROM SOUTHWEST
NEBRASKA THROUGH EASTERN SOUTH DAKOTA AT 20Z. A FAIRLY HEALTHY CAP
STILL EXISTS ALONG THE FRONT WITH H70 TEMPS RANGING FROM +11 TO
+13...AND SURFACE BASED CIN BASED ON MESOANALYSIS FROM 50 TO 150
J/KG. MOST RECENT SATELLITE IMAGERY ALSO SHOWS A DISTINCT LACK OF
CUMULUS CLOUDS ALONG THE FRONT WHICH IS CONCERNING...EXCEPT FOR IN
NORTHWESTERN KANSAS WHERE TEMPS ARE AROUND 100. THUS...BELIEVE
THAT IT WILL STILL TAKE A FEW MORE HOURS FOR CONVECTION TO
POSSIBLY DEVELOP...PERHAPS NOT UNTIL 00Z...AND ESPECIALLY IN
CENTRAL THROUGH NORTHEAST NEBRASKA WHERE WE'LL FORECAST 50 TO 70
PERCENT CHANCE OF THUNDERSTORMS. IT'S IN THIS AREA THAT MODELS
SEEM TO AGREE...BASED ON HRRR/RAP/SREF/NAM SOLUTIONS. BELIEVE
THAT ANY REAL PRECIP THREAT WOULD NOT REACH THE I80 CORRIDOR UNTIL
POSSIBLY 03-06Z... AND THEN WHATEVER DEVELOPS PUSHING SOUTH AND
EAST FROM THERE...SO WILL MAINTAIN 50/60 PERCENT POPS SOUTHEAST
HALF OF THE CWFA AFTER 06Z. POPS AND AREAL COVERAGE COULD BE
OVERDONE THOUGH IF WE FAIL TO GET SUBSTANTIAL DEVELOPMENT BY 00Z.

A SECONDARY UPPER IMPULSE MOVING OUT OF THE NORTHERN ROCKIES
SHOULD MOVE INTO THE AREA LATE TONIGHT...AND AT LEAST GIVE US A
SMALL CHANCE FOR SHOWERS THAT WOULD LINGER THROUGH EARLY THURSDAY
MORNING...BUT ALSO AT THAT TIME...THE INSTABILITY HAS SIGNIFICANTLY
OUTRUN THE FRONT BY THEN.

AFTER THAT...COOLER AND DRIER AIR OVERSPREADS THE AREA FOR
THURSDAY NIGHT AND FRIDAY RESULTING IN CLEARING SKIES AND WINDS
DIMINISHING.

BOTH THE ECMWF AND GFS INDICATE ANOTHER SUBTLE WAVE AFFECTING THE
REGION LATE IN NORTHWEST FLOW BY LATE FRIDAY NIGHT AND THROUGH THE
DAY SATURDAY. THERE APPEARS TO BE ENOUGH DYNAMICS AND MOISTURE TO
AT LEAST FORECAST A 20 TO 30 PERCENT CHANCE OF MAINLY SHOWERS...WHICH
SHOULD EXIT THE AREA BY SATURDAY NIGHT. ANOTHER SUBTLE UPPER WAVE
APPEARS BY MID WEEK...BRINGING ANOTHER SMALL CHANCE FOR SHOWERS
AND ISOLATED STORMS BY TUESDAY THROUGH WEDNESDAY.

DEWALD

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT
Hazardous weather outlook, Aug 15, 7:03 PM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
803 PM CDT WED AUG 15 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161515-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
803 PM CDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS A
STRONG COLD FRONT MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.

In the hours before

Special weather statement, Aug 15, 9:44 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1044 PM CDT WED AUG 15 2012

NEZ045-160430-
WASHINGTON NE-
1044 PM CDT WED AUG 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY UNTIL 1130
PM CDT...

AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF HOOPER...OR 33
MILES NORTHWEST OF OMAHA...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLAIR...FORT CALHOUN AND HERMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN OMAHA.

&&

LAT...LON 4144 9600 4155 9644 4168 9644 4168 9613
      4166 9610 4161 9612 4158 9608 4154 9609
      4151 9604 4155 9602 4153 9600 4151 9600
      4149 9602 4147 9599
TIME...MOT...LOC 0339Z 281DEG 24KT 4165 9640

BOUSTEAD
Local storm report, Aug 15, 10:15 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1115 PM CDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     HAIL             BLAIR                   41.54N 96.14W
08/15/2012  E0.88 INCH       WASHINGTON         NE   LAW ENFORCEMENT

&&

JB
Special weather statement, Aug 15, 10:23 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1123 PM CDT WED AUG 15 2012

IAZ069-NEZ045-052-053-160500-
POTTAWATTAMIE IA-DOUGLAS NE-WASHINGTON NE-SARPY NE-
1123 PM CDT WED AUG 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POTTAWATTAMIE...
DOUGLAS...SOUTHEASTERN WASHINGTON AND SARPY COUNTIES UNTIL 1200 AM
CDT...

AT 1122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM FORT CALHOUN TO GRETNA...OR ALONG A LINE EXTENDING FROM 10
MILES NORTH OF OMAHA TO 30 MILES NORTHEAST OF LINCOLN...AND MOVING
EAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OMAHA...COUNCIL BLUFFS...BELLEVUE...PAPILLION...LA VISTA...OFFUTT
AFB...MILLARD...RALSTON...ELKHORN...GRETNA...FORT CALHOUN...CHALCO...
CARTER LAKE...BOYS TOWN AND CRESCENT.

LAT...LON 4116 9584 4116 9588 4112 9586 4108 9589
      4109 9634 4112 9631 4113 9632 4115 9631
      4120 9633 4146 9606 4144 9565
TIME...MOT...LOC 0422Z 267DEG 38KT 4141 9604 4116 9631

BOUSTEAD
Local storm report, Aug 15, 10:28 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1128 PM CDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             8 WNW OMAHA             41.31N 96.15W
08/15/2012  E0.75 INCH       DOUGLAS            NE   TRAINED SPOTTER

            DIME SIZE HAIL AT 156TH AND MILITARY.

&&

BMAYES
Local storm report, Aug 15, 10:43 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1143 PM CDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     HAIL             5 WNW OMAHA             41.29N 96.10W
08/15/2012  E1.00 INCH       DOUGLAS            NE   LAW ENFORCEMENT

            72ND AND HWY 36. ALSO WINDS 40-50 MPH.

&&

BMAYES
Local storm report, Aug 15, 10:58 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1158 PM CDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     HAIL             2 W OMAHA               41.26N 96.05W
08/15/2012  E0.88 INCH       DOUGLAS            NE   BROADCAST MEDIA

            35TH AND FARNAM. HAIL UP TO NICKELS BUT MOST HAIL WAS
            SMALLER THAN THAT.

&&

BMAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pottawattamie

When
August 15, 11:04 PM CST
Where
Pottawattamie County, Lake Manawa
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
41.220, -95.850

Hail, Mills

When
August 15, 11:24 PM CST
Where
Mills County, 2.94 mi SW of Pacific City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.020, -95.860

Hail, Monona

When
August 16, 12:56 AM CST
Where
Monona County, 0.51 mi E of Mapleton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.170, -95.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391493, 391639, 391640.